Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Wilmington, OH

June 16, 2018Montgomery County, Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 16, 2018, 3:28 PM EDT for Montgomery County, Preble County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2018, 3:28 PM EDT (19:28 UTC)
Expired
Jun 16, 2018, 3:45 PM EDT
In force
17 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Montgomery County, OH, Preble County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:14 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 16, 3:14 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
314 PM EDT Sat Jun 16 2018

.SYNOPSIS...
A large ridge of high pressure will bring warm and humid
conditions to the area through Monday with scattered storms. A
cold front will sag into the Ohio Valley on Tuesday, and
possibly become stationary for a time through the week. This
will help keep warm, humid air over the area with continued
threats for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered storms are beginning to develop in central Ohio on the
southwestern flank of an MCV seen across Lake Erie in the GOES
16 data toward northeast Ohio. On this flank is a locally
enhanced area of flow /30kts at 700mb on VWPs/ and instability
/MLCAPE in excess of 2000 j/kg across Indiana into western
Ohio/, with subtle forcing from the glancing influence of the
wave. Expect storms to become more numerous with time this
afternoon along/north of I-70, sagging south-southeast with time
toward southern Ohio/southeast Indiana as they begin to slowly
weaken at the end of the diurnal cycle. Expect the greatest
coverage of scattered-broken clusters of storms and best chance
of isolated damaging gusts across west-central into central
Ohio, perhaps as far south as southeast Indiana and southwest
Ohio. This area has most favorable overlap of deep instability
and downdraft acceleration parameter space. Overall tropospheric
shear profile is very weak outside the narrow zone of enhanced
flow in the mid levels attendant the MCV, so storms will quickly
produce outflows thanks to very weak low level flow and
favorable downdraft thermodynamics upon which will drive the
majority of their propagation. May take until 10 PM or so for
storms to completely die off - crossing into northern Kentucky
as they do so. So expect the late evening and overnight to
largely be dry all areas, and humid with lows in the lower 70s
under decaying anvil cirrus and residual areas of low clouds.
Will need to watch for the potential for some fog especially
where it rains in the evening hours with very light boundary
layer flow.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Two concerns on Sunday - the need for enhanced heat messaging
and potential for more scattered storms. The 16.12Z convective-
permitting guidance as well as some other data sets are now
showing pretty decent agreement in at least isolated convection
due to airmass instability forming in central Ohio which will
still be on the fringe of the deep layered subtropical ridge.
Have inserted ~25% rain chances centered in central Ohio and
this could affect areas further south toward the Ohio River in
southcentral Ohio as the day wears on. Forecast soundings show
ample MLCAPE and very little CINH and very weak steering flow
which are classic low coverage events in the ILN CWA.

The other concern is heat. Admittedly this doesn't appear to be
the right setup for heat headlines and forecast heat indices are
largely coming in below advisory criteria in the 95-98 range.
However, Monday /see below/ expected to be a similarly warm and
uncomfortable day, so the potential is least getting close to 2
consecutive days of ~100 degree /give or take a few/ heat
indices at Dayton/Cincinnati - our two most prone metro areas to
heat impacts. With considerations to convective overturning
today, and potential for isolated convection tomorrow, was
content to hold off on headlines this forecast, with confidence
just not there. It will no doubt be hot/uncomfortable, but on
the margins in terms of danger-level heat. Next forecast cycle
may have a little more clarity on temperatures/dewpoints and
convective influences today and tomorrow, so advisories and/or
watches may end up being issued.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Broad ridge in place will dictate weather conditions through the
period. Higher than normal geopotential heights will allow very warm
temperatures to persist, and thunderstorms will be possible each day
in a humid and unstable airmass.

Monday should have generally dry weather in an environment that will
lack major forcing and wind shear for storm organization and
development. Still could see isolated storms, especially in northern
counties closer to an approaching front.

Models present the best chance for organized convection on Tuesday,
when the east-west oriented front is forecast to drop through Ohio.
This will bring the likelihood for thunderstorms along and north of
I-70, with high chance pops south. Relatively potent winds aloft
aiding in storm strength and longevity could produce the best chance
for severe weather of the long term.

Models now show the boundary remaining in the region Wednesday
through Saturday, yielding thunderstorm chances each day. An upper
trough developing to the west may further enhance convection on
Saturday.

Temperatures staying above normal will cool from the lower 90s
Monday into the low and mid 80s by Thursday under weak cold
advection associated with the front.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered storms are beginning to develop in central Ohio and
these will expand in number/coverage/intensity through the
afternoon and into early this evening as they sag
south/southeast. Have included VCTS at all TAF sites from north
to south starting around 19z /CMH and LCK/ to about 21z /ILN and
DAY/ to 22z /CVG and LUK/. These storms will have torrential
downpours with brief MVFR and possibly IFR conditions.
Conditions will improve after sunset under dense anvil cirrus
which will slowly break up. Will need to watch for potential fog
late in the night depending on where it rains, and have only
included some mist /BR/ at LUK where the signal is strongest.
Light winds and scattered VFR clouds expected Sunday morning,
but once again it appears scattered storms will pop again in
central Ohio with strong afternoon instability. Will not include
anything in the TAFs at this time for these, given what is
expected to be very low coverage in comparison to today.

OUTLOOK...Showers and thunderstorms are possible Tuesday and
Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...Coniglio
AVIATION...Binau
Hazardous weather outlook, Jun 16, 9:49 AM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
949 AM EDT Sat Jun 16 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080-
082-171400-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Highland-Pike-
949 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms today will bring the potential for a few
damaging wind gusts, primarily between 2 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday afternoon will range from the mid 90s to
near 100 degrees.

Heat index values on Monday afternoon will range from the upper 90s
to near 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely today, but local activation is
possible for a few stronger storms.

INZ066-073>075-080-KYZ089>100-OHZ077>079-081-088-171400-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
949 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday afternoon will range from the mid 90s to
near 100 degrees.

Heat index values on Monday afternoon will range from the upper 90s
to near 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:20 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
320 PM EDT SAT JUN 16 2018

OHZ060-061-161945-
Montgomery OH-Preble OH-
320 PM EDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Trotwood, Englewood, Clayton, Union, Brookville, New Lebanon,
Phillipsburg, Pyrmont and Northview.

This includes I-70 in Ohio between mile markers 16 and 30.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3985 8453 3992 8445 3992 8434 3989 8425
      3980 8426 3974 8439 3978 8449
TIME...MOT...LOC 1920Z 291DEG 14KT 3985 8443

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:20 PM EDTSpecial Weather StatementILNMontgomery25 min
Jun 16, 3:30 PM EDTSpecial Weather StatementILNLicking30 min
Jun 16, 3:32 PM EDTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking9 min
Jun 16, 3:45 PM EDTSevere Thunderstorm WarningILNGreene, Montgomery30 min
Jun 16, 3:50 PM EDTAreal Flood AdvisoryILNMontgomery115 min
Jun 16, 3:57 PM EDTSpecial Weather StatementILNFranklin33 min
Jun 16, 4:06 PM EDTSevere Thunderstorm WarningILNFairfield, Licking39 min
Jun 16, 4:12 PM EDTSpecial Weather StatementILNMontgomery33 min
Jun 16, 4:35 PM EDTSpecial Weather StatementILNMontgomery25 min
Jun 16, 4:37 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking38 min
Jun 16, 4:49 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Warren26 min
Jun 16, 5:04 PM EDTSpecial Weather StatementILNFairfield, Hocking41 min
Jun 16, 5:11 PM EDTSpecial Weather StatementILNWarren34 min
Jun 16, 5:38 PM EDTSpecial Weather StatementILNClinton37 min
Jun 16, 6:22 PM EDTSpecial Weather StatementILNUnion23 min
Jun 16, 6:33 PM EDTSevere Thunderstorm WarningILNDelaware, Union27 min
Jun 16, 6:53 PM EDTSpecial Weather StatementILNDelaware37 min
Jun 16, 6:56 PM EDTSpecial Weather StatementILNUnion34 min
Jun 16, 7:19 PM EDTSpecial Weather StatementILNFranklin26 min
Jun 16, 7:20 PM EDTSpecial Weather StatementILNLicking25 min
Jun 16, 7:31 PM EDTSpecial Weather StatementILNLicking29 min
Jun 16, 7:49 PM EDTSpecial Weather StatementILNFairfield26 min
Jun 16, 7:57 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking33 min
Jun 16, 6:20 PM EDTSpecial Weather StatementILNWayne25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.